Women and Anemia
Anemia can be a very common finding in HIV-infection. There may be many causes; low red blood counts, low vitamin B12 stores, iron deficiency, a thyroid that may not be functioning correctly, a lot of blood loss during menses, low hormone levels, an effect from medication or an infection that invades the bone marrow (parvo B19, MAC, or a deep fungal infection).
As many as 70-80% of HIV-infected patients develop anemia at some time during the course of their infection. Several clinical studies have suggested that anemia is an independent risk for a decrease in survival in patients with HIV disease. It is not clear if anemia was the only cause of a decrease in survival or if it is a part of concomitant opportunistic illness such as Mycobacterium avium or cytomegalovirus disease. One study done at Johns Hopkins University School of Medicine found anemia to be a rather strong risk factor for dying in patients infected with HIV.
Many times women become so accustomed to feeling fatigue that they may never report it when they see their clinician. Sometimes anemia is such a common finding, that clinicians may not realize the impact that it can have on a women's energy level.
What Is Anemia?
Anemia is a decreased number of red blood cells (RBC). RBCs, also called erythrocytes, are made in the bone marrow, their job is to carry oxygen from the lungs to the tissues. Making new RBCs is dependent on a natural hormone called erythropoietin (which is made and released from the kidneys). People who have anemia can not carry as much oxygen in their blood and it can lead to feeling fatigued, difficulty breathing, an increased heart rate and pallor (appear pale).
Your blood (RBCs) can be counted directly or it can be estimated by the hematocrit (crit) or the hemoglobin (hgb). These labs are generally ordered by your clinician every 1-3 months, depending on whether you take medications. Certain diseases and medications can cause your blood count to fall below normal levels.
All of this Blood
When your blood count falls below a certain level, the body tries to compensate by increasing your heart rate. When your heart beats faster, it allows more blood and oxygen to be circulated throughout the body. Your lungs can also cause you to breath faster in order to bring more oxygen into your body. Certain blood vessels expand to allow for more oxygenated blood to get into the tissues. Other blood vessels attempt to close down, enabling them to preserve oxygen. This blood redistribution can cause your skin to appear pale and cold to the touch. However this allows your body to provide oxygen to the more critical organs. As activity increases, your body needs more oxygen which may result in fatigue, weakness, palpitations, shortness of breath, and other symptoms.
Causes of Anemia
Medications can often lead to anemia. Some drugs causing anemia include but are not limited to isoniazid, rifampin, dapsone, sulfonamides, nitrofurantoin, dilantin, phenobarbital, alcohol, penicillin, trimethoprim (Bactrim), zidovudine (AZT), ganciclovir (Cytovene), and amphotericin. Many times, stopping the offending drug can reverse the anemia. However, when the drug is necessary other ways must be found to deal with the anemia. Vitamin deficiencies such as vitamin B12, folic acid, vitamin A, vitamin B6, Vitamin C, Vitamin E and iron deficiencies are several of the causing agents of anemia. Most of these types of anemia can be corrected by taking supplementation.
Megaloblastic anemia means that your red blood cells are large and pale. Often times the first signs of megaloblastic anemia is when the mean cell volume is high, (MCV) greater than >98-115. AZT and d4T can lead to a false elevation of the MCV without causing anemia. Peripheral neuropathy can be caused from a vitamin B12 deficiency and the symptoms may be resolved with vitamin B12 replacement. HIV-infection can in a small number of cases, lead to pernicious anemia. It is thought that HIV antibodies act against intrinsic factor (a body protein required for adequate absorption of B12). This can lead to a vitamin B12 deficiency. Without intrinsic factor, your body can not absorb vitamin B12 from the foods that you eat and eventually you may need vitamin B12.
Another major cause that can lead to anemia and fatigue is an iron deficiency, also known as microcytosis (MCV is <98). Iron is an important mineral that allows oxygen to be transported in RBC. Many women lack the necessary amount of iron. A poor diet, as well as heavy menses can cause a deficiency of iron every month. Frequent or heavy menses can be very common in women who are HIV infected. This leads to a great deal of blood loss and anemia. Iron tablets can be taken to resolve this type of anemia. The tablets should be taken two to three times a day with meals. An effect of iron tablets is darkening of the stool.
Tired Bone Marrow
The last cause of anemia can be an infection in your bone marrow. When an infection occurs there is not enough room in the bone marrow for all of the cells you need. As a result, your bone marrow slows new cell production becomes tired, or can no longer produce the cells you need to carry oxygen to all of your organs. Some of the infections that can lead to bone marrow failure are mycobacterium infections (MAC or TB), fungal infections (cryptococcal, histoplasmosis) or lymphoma. These are infections that are usually seen in patients with advanced AIDS. They can usually be successfully treated, but may require maintenance therapy to keep the infections suppressed.
The Work Up
A complete blood count (CBC), is done initially. If the results are not normal, reticulocyte count (baby red blood cells), G6PD (if you are taking dapsone), iron, TIBC, ferritin, B12, folate and erythropoietin levels may be ordered. Depending on the clinical picture, a menstrual history, peripheral smear including mean corpuscular volume (MCV) and guaiac stools for occult blood (bleeding from the GI tract) may be needed. (In other words, lots of tests!)
Every effort should be made to find out the underlying cause of the anemia.
Transfusion should be considered if the hemoglobin drops below <8 mg/dL or the patient is symptomatic (a lot of fatigue or shortness of breath), with no other contraindications. Efforts should be made to avoid blood transfusion because of the side effects and cost.
The treatment for anemia begins by diagnosing the underlying cause, whether it is an infection, vitamin deficiency, blood loss from heavy menses, a poor diet or hypothyroidism. If all the tests are negative and there is a low probability of an infection, the underlying cause may be the evidence of a chronic disease related to HIV.
HIV-related anemia has been shown to respond to erythropoietin replacement. Erythropoietin (medicine to treat anemia) administration to stimulate red blood cell production works best in women with adequate iron stores and normal albumin in the face of low erythropoietin levels (<500 mU/ml). It is given by subcutaneous (SQ) injection and in the past it was done three times a week. Based on new information, erythropoietin can be given at 40,000 units SQ once a week. Erythropoietin usually causes a reticulocytosis followed by increased hemoglobin and hematocrit within 2-6 weeks.
In several studies, those with lower CD4 count or AIDS, those being treated for an opportunistic infection, anemia, age, blood transfusion or antiretroviral therapy, erythropoietin use was associated with a decreased risk of dying. Although other factors may not have been included, the use of erythropoietin for the treatment of anemia is associated with improved survival in HIV disease. Erythropoietin therapy may also play a supportive role in some HIV-infected patients by increasing hemoglobin, decreasing fatigue, and reducing the need for exposure to red blood cell transfusions.
Anemia Is Common
In conclusion, anemia can be a common finding in HIV-infection and can be a contributing factor to feelings of fatigue. Anemia may play an important role in your survival and quality of life. It is important that you know what your blood counts are and if you are anemic, discuss your options with your clinician.
Back to the Women Alive Spring 1999 Contents Page.
This article was provided by Women Alive. It is a part of the publication Women Alive Newsletter.